Follow-up Question - Late stage hematoma. Would I get better results doing the steroid injections or heat and massage? (photos)
Doctor Answers 7
Massage Will Help Early Facelift Asymmetry from Hematoma
I am glad that you had your hematoma evacuated. The skin retraction that you are experiencing on the neck is likely early scar tissue from the hematoma. In general, this will improve with gentle massage. Avoid heat as the skin sensation after a facelift is temporarily altered, and you may not be able to tell if a heating pad is too hot (risk of burn). It seems too early for any steroid injections.
As always, please consult with your surgeon prior to attempting any of this.
Best of Luck!
Too soon for steroids
It sounds a little too soon for steroids in my opinion. You just had the procedure, then the hematoma, then evacuation and now 3 weeks after it all began, I would be hesitant to put steroids. There are side effects of skin thinning and delayed healing and sometimes wounds can open up after direct steroid injection. Usually I prefer to wait 4-6 weeks before offering any type of steroid. Heat and massage and range are the safest, noninvasive methods, but it may feel slow. You are still in an early phase of healing though and I think with time and gentle massage it should improve. I also agree you should see someone locally if your surgery was done away from home.
Christopher C. Chang, MD
Washington DC, Maryland, and Virginia
It might be a good idea to see someone locally to be evaluated. Some would inject steroids, others would not.
You might also like...
Follow-up Question - Late stage hematoma. Would I get better results doing the steroid injections or heat and massage?
I would avoid steroid injections-your issue isn't due to tissue swelling and steroid injections will only complicate matters more. Beware of using too much heat as your skin will be more likely to blister and burn and likely still has diminished sensation.
I do think that vigorous massage is your best non-operative option to try to alleviate the skin tethering in your neck area.
Hardness of the neck
You are early in the game of healing and so it is important to not do anything that will oblige you to"chase your tail" so to speak... I would not recommend steroid injections ---conservative management and patience are in your best interest... Your problem is not unusual and you will find that warm [not hot] compresses for 20 minutes 3X/day will be helpful over time...also maintain a low salt diet to reduce fluid load and swelling. Your surgeon might consider a low compression head/neck band that will help keep swelling down [you can purchase them online], especially while sleeping when the head is in a lower position and fluid tends to accumulate in the head and neck area. I do not think at this time massage will be that beneficial --if you choose to do it, do it gently. As the swelling and tightness subsides, the bands on the neck should relax.. Good luck, be patient.
Delayed left neck hematoma
Hematomas after face and necklifts should generally be addressed as soon as identified to avoid skin loss, infection and ultimately unfavorable draping of the overlying skin, as your photos appear to show. The left platysma muscle appears to be tethered from below your jaw radiating up to the ear. Personally I would advocate gentle range of motion (rotate your neck away from the "band"), massage, warm packs and patience. Steroid injections must be administered carefully, in order to avoid excessive thinning of the skin, loss of color and possible spider veins. Do realize that the final results may unfold over 6-9 months. Hang tight.
No to steroids for now
I would steer away from the steroids for now. Let your body heal. Yes to the heat and massage. I also think it would simply be smart to have someone local who could assess you in person given your complications.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.